South Carolina, 2012

Damaging Winds and Lightning Strikes in South Carolina, July 28, 2012

July 28, 2012 · NWS CHS · 9 events in 4 counties and zones

Various synoptic scale and mesoscale features, such as the right entrance region of the upper jet, a short wave moving in aloft, the sea breeze and differential heating boundaries from morning cloud cover.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$28,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Various synoptic scale and mesoscale features, such as the right entrance region of the upper jet, a short wave moving in aloft, the sea breeze and differential heating boundaries from morning cloud cover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 28, 3:09 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 28, 3:09 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
409 PM EDT SAT JUL 28 2012

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH THE WEEK WHILE A TROUGH
OF LOW PRESSURE LINGERS INLAND.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE RADAR HAS FINALLY BEGUN TO LIGHT UP THIS AFTERNOON NOW THAT
CONVECTIVE TEMPS HAVE BEEN REACHED AND THE SEABREEZE HAS
ACTIVATED. A CONFLUENCE ZONE HAS DEVELOPED JUST NORTHEAST OF
CHARLESTON APPROXIMATELY FROM AWENDAW NORTHEAST TO THE GRAND
STRAND. THUS FAR THE BEST CONCENTRATION OF SHOWERS AND TSTMS HAVE
BEEN IN THIS AREA ALTHOUGH MORE ISOLATED ACTIVITY HAS POPPED UP
FARTHER SW. HOWEVER...THE COVERAGE OF CONVECTION IS QUITE A BIT
LESS THAN YESTERDAY AT THIS TIME. THIS IS PARTIALLY BECAUSE
TEMPERATURES ARE NOT AS WARM AND HAVE ONLY SLIGHTLY EXCEEDED THE
CONVECTIVE TEMP. ALSO...THE MID-LEVELS HAVE MOISTENED UP QUITE A
BIT THIS AFTERNOON AND THE RESULTING DOWNDRAFT CAPES ARE LESS THAN
800 J/KG. IT SEEMS THIS IS HAVING A PRONOUNCED IMPACT ON THE
NATURE OF THE STORMS TODAY AS WE ARE SEEING MUCH LESS ICE SHOWING
UP ON RADAR AND THE OUTFLOW BOUNDARIES ARE NOT NEARLY AS
IMPRESSIVE. THIS IN TURN IS RESULTING IN FEWER BOUNDARY COLLISIONS
WHICH NORMALLY TRIGGER A LOT OF ADDITIONAL ACTIVITY.

WE DO HAVE SUBSTANTIAL UPPER LEVEL DIVERGENCE AS THE REGION SITS
UNDER THE RIGHT ENTRANCE REGION OF AN UPPER JET...AND AN ELONGATED
SHORTWAVE WILL MOVE THROUGH BY EARLY THIS EVENING. THIS COULD LEAD
TO SOME ADDITIONAL ACTIVITY DEVELOPING IN THE NEXT FEW HOURS...
BUT IN GENERAL WE ARE NOT EXPECTING A WIDESPREAD CONVECTIVE EVENT
TODAY/TONIGHT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
THE UPPER LEVEL PATTERN WILL REMAIN RATHER HIGHLY AMPLIFIED THROUGH
THE SHORT TERM PERIOD...WITH RIDGING OVER THE ATLANTIC AND PLAINS
STATES AND A TROUGH OVER THE EASTERN UNTIED STATES. AT THE
SURFACE...ATLANTIC HIGH PRESSURE WILL PREVAIL WHILE A TROUGH OF LOW
PRESSURE LINGERS INLAND.

THIS SYNOPTIC PATTERN WILL FAVOR SCATTERED SHOWERS AND THUNDERSTORMS
SUNDAY THROUGH TUESDAY...MAINLY DURING THE MID AFTERNOON THROUGH
EARLY EVENING HOURS EACH DAY. THE SEA BREEZE AND INLAND TROUGH WILL
PROVIDE LOW LEVEL CONVERGENCE FOR THE DEVELOPMENT OF CONVECTION
DURING THE AFTERNOON. SHOWERS AND THUNDERSTORMS SHOULD THEN EXPAND
IN COVERAGE AND PROPAGATE ACROSS THE AREA AS BOUNDARY COLLISIONS
TAKE PLACE INTO THE EVENING HOURS. A FEW THUNDERSTORMS COULD BECOME
STRONG OR SEVERE EACH AFTERNOON/EARLY EVENING...WITH DAMAGING WINDS
AND FREQUENT LIGHTNING REMAINING THE PRIMARY THREATS.

HIGH TEMPERATURES WILL REMAIN IN THE LOWER TO MID 90S EACH AFTERNOON
AWAY FROM THE IMMEDIATE COAST...WITH LOWS GENERALLY IN THE LOWER TO
MID 70S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE BROAD UPPER TROUGH WILL REMAIN IN PLACE ACROSS THE EASTERN
UNITED STATES THROUGH MUCH OF THE EXTENDED PERIOD. IT REMAINS
DIFFICULT TO DECIPHER ONE DAY TO THE NEXT AS MODELS SHOW SEVERAL
SHORTWAVE DISTURBANCES AFFECTING THE AREA. OVERALL...EXPECT AT LEAST
ISOLATED TO SCATTERED CONVECTION...TYPICALLY DURING THE USUAL
AFTERNOON HOURS...WHILE TEMPERATURES WILL REMAIN NEAR SEASONAL
NORMALS. BY THE END OF THE PERIOD...MODELS SHOW A MORE ZONAL FLOW
ALOFT DEVELOPING AS THE UPPER TROUGH BEGINS TO DISSIPATE AND THE
RIDGE ACROSS THE MIDDLE OF THE UNITED STATES STRENGTHEN.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
WE MAINTAINED VCTS AT BOTH TERMINALS UNTIL 22Z DUE TO SEVERAL
FACTORS COMBINING TO INCREASE COVERAGE OF TSTMS THIS AFTERNOON.
INITIATION IS A BIT SLOWER TODAY BUT COVERAGE SHOULD INCREASE BY
LATE AFTERNOON. WITHOUT MUCH ON RADAR AS OF YET...COULD NOT PIN
DOWN TIMING WITH A TEMPO GROUP IN 18Z TAFS. ACTIVITY SHOULD WANE
AFTER SUNSET WITH VFR CONDITIONS THE REMAINDER OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...PRIMARILY VFR EXCEPT FOR SHORT-LIVED
RESTRICTIONS POSSIBLE IN MAINLY AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...
ATLANTIC HIGH PRESSURE WILL PREVAIL AS A TROUGH OF LOW PRESSURE
LINGERS INLAND THROUGH THE MIDDLE OF NEXT WEEK. THIS PATTERN WILL
MAINTAIN A SOUTH TO SOUTHWEST FLOW ACROSS THE WATERS. WINDS COULD
REACH UPWARDS OF 15-20 KT AT TIMES...ESPECIALLY WITH NOCTURNAL
SURGING. HOWEVER...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL
CRAFT ADVISORY CRITERIA THROUGH THE FORECAST PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...JAQ
LONG TERM...JHP
AVIATION...JRL
MARINE...JAQ
Hazardous weather outlook, Jul 28, 9:24 AM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1024 AM EDT SAT JUL 28 2012

AMZ330-350-352-354-374-291430-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1024 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-291430-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1024 AM EDT SAT JUL 28 2012

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA THIS
AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS. A FEW OF THE
STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING
STRAIGHT LINE WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Special weather statement, Jul 28, 2:18 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
318 PM EDT SAT JUL 28 2012

SCZ045-050-281945-
CHARLESTON-INLAND BERKELEY-
318 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES THROUGH 345 PM EDT...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...EXTENDING FROM GERMANTOWN TO SMITH...MOVING
NORTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AWENDAW AND HAMPTON PLANTATION STATE PARK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3299 7967 3306 7980 3326 7955 3325 7951
      3324 7950 3325 7949 3321 7941 3319 7940
      3318 7940
TIME...MOT...LOC 1918Z 034DEG 5KT 3320 7950 3304 7972

JAQ
Special weather statement, Jul 28, 2:28 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
328 PM EDT SAT JUL 28 2012

GAZ114-137-138-282000-
INLAND LIBERTY-LONG-TATTNALL-
328 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...LIBERTY
AND LONG COUNTIES THROUGH 400 PM EDT...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GLENNVILLE...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLENNVILLE...GUM BRANCH...MENDES AND MIDWAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3201 8161 3180 8162 3187 8199 3205 8200
TIME...MOT...LOC 1929Z 277DEG 9KT 3195 8190
Special weather statement, Jul 28, 2:32 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
332 PM EDT SAT JUL 28 2012

GAZ116-282000-
INLAND BRYAN-
332 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN COUNTY THROUGH
400 PM EDT...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PEMBROKE...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLITCHTON...ELLABELL...LANIER AND PEMBROKE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3218 8168 3223 8143 3204 8143 3211 8169
TIME...MOT...LOC 1932Z 275DEG 11KT 3216 8160
Special weather statement, Jul 28, 2:50 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT SAT JUL 28 2012

SCZ045-050-282015-
CHARLESTON-INLAND BERKELEY-
350 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES THROUGH 415 PM EDT...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR HALFWAY CREEK...MOVING NORTHEAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AWENDAW...HAMPTON PLANTATION STATE PARK...MCCLELLANVILLE AND SANTEE
COASTAL RESERVE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3314 7927 3302 7952 3303 7953 3293 7972
      3306 7981 3328 7956 3325 7953 3324 7945
      3322 7945 3316 7935 3315 7929
TIME...MOT...LOC 1950Z 240DEG 7KT 3313 7958
Special weather statement, Jul 28, 2:59 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
359 PM EDT SAT JUL 28 2012

GAZ101-116>119-138-139-SCZ047-048-051-282030-
BEAUFORT-COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-COASTAL
LIBERTY-EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-INLAND JASPER-INLAND
LIBERTY-
359 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
LIBERTY...BRYAN...JASPER...CHATHAM AND BEAUFORT COUNTIES THROUGH 430
PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MEINHARD TO
SCREVEN FORK...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENHURST...BELFAST...BLOOMINGDALE...EDEN...FLEMINGTON...FORT
MCALLISTER...FORT PULASKI NATIONAL MONUMENT...FORT STEWART...GARDEN
CITY...HALFMOON LANDING...HINESVILLE...HUTCHINSON ISLAND...I-16/I-95
INTERCHANGE...ISLE OF HOPE...KELLER...MCINTOSH...MEINHARD...
MELDRIM...MONTEITH...MONTGOMERY...OSSABAW SOUND...POOLER...PORT
WENTWORTH...RICEBORO...RICHMOND HILL...SANDFLY...SAVANNAH...SAVANNAH
AIRPORT...SAVANNAH HISTORIC DISTRICT...SKIDAWAY ISLAND...ST.
CATHERINES ISLAND...SUNBURY...THUNDERBOLT...TYBEE ISLAND...
VERNONBURG...WASSAW ISLAND...WHITE BLUFF...WHITEMARSH ISLAND...
WILMINGTON ISLAND...WINDSOR FOREST...BELLINGER HILL AREA...
BLUFFTON...FOLLY FIELD...FOREST BEACH...HILTON HEAD AIRPORT...HILTON
HEAD ISLAND...PRITCHARDVILLE...ROSE HILL...SUN CITY...CROSSROADS...
MIDWAY AND RIVERSIDE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3177 8162 3201 8161 3203 8143 3219 8143
      3226 8126 3235 8054 3220 8066 3214 8074
      3210 8082 3211 8084 3205 8089 3203 8087
      3203 8084 3200 8083 3172 8113 3161 8114
TIME...MOT...LOC 1959Z 270DEG 12KT 3218 8123 3177 8152

The radar

The Charleston,SC radar (KCLX), 130 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 lightning, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
July 28, 3:40 PM EST to 3:42 PM EST
Where
Berkeley County, 4.9 mi SE of Huger
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.030, -79.720

One tree was reported down on Halfway Creek Road between Steed Creek Road and United Drive.

Thunderstorm Wind, Jasper

When
July 28, 3:49 PM EST to 3:51 PM EST
Where
Jasper County, 0.58 mi E of Gillisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.600, -80.990

One tree was reported down near the Intersection of US Highway 278 and South Carolina 462.

Heavy Rain, Berkeley

When
July 28, 4:00 PM EST to 7:00 PM EST
Where
Berkeley County, 5.65 mi SSE of Huger
Reported by
Trained Spotter
Coordinates
33.000, -79.760

Trained Spotter measured 8 inches of rain that fell over a 3 hour period.

Thunderstorm Wind, Jasper

When
July 28, 4:21 PM EST to 4:23 PM EST
Where
Jasper County, 0.69 mi N of Hardeeville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.290, -81.080

Law Enforcement reported one tree and power line down along Deerfield Road in Hardeeville.

Thunderstorm Wind, Hampton

When
July 28, 4:24 PM EST to 4:26 PM EST
Where
Hampton County, 3.56 mi E of Mc Phersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
32.690, -80.860

Two trees were reported down in Yemassee.

Thunderstorm Wind, Berkeley

When
July 28, 5:26 PM EST to 5:28 PM EST
Where
Berkeley County, 2.82 mi SSE of Remleys
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
32.830, -79.890

The State Ports Authority reported damage to four large container cranes along the Wando Terminal. Extent and cost of damage unknown.

Thunderstorm Wind, Charleston

When
July 28, 5:29 PM EST to 5:31 PM EST
Where
Charleston County, 0.9 mi SW of Hobcaw Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.810, -79.890

Law Enforcement relayed a report of one tree down on 6th Street in Mount Pleasant.

Lightning, Charleston

When
July 28, 6:04 PM EST to 6:05 PM EST
Where
Charleston County, 1.74 mi E of The Groves
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.800, -79.840

Law Enforcement reported a house fire due to a lightning strike along Pine Island View in Mount Pleasant. Extent and cost of damage is unknown.

Lightning, Charleston

When
July 28, 6:26 PM EST to 6:27 PM EST
Where
Charleston County, 0.58 mi E of The Groves
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
32.800, -79.860

Law Enforcement reported a woman was struck by lightning in Mount Pleasant. The woman was transported to a hospital. Extent of injuries unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 401755, 401756, 401752, 401757, 401758, 401759, 401760, 401753, 401754.